Hallucinations after anaesthetic
Type of Spiritual Experience
A description of the experience
Ann Fr Anesth Reanim. 1990;9(3):295-304.
[Central anticholinergic syndrome during postoperative period]. [Article in French] Rupreht J, Dworacek B. Anaesthesia Pharmacology Research School of Medicine, Erasmus University, Rotterdam, Netherlands.
The central anticholinergic syndrome (CAS) includes central signs (somnolence, confusion, amnesia, agitation, hallucinations, dysarthria, ataxia, delirium, stupor, coma) and peripheral signs (dry mouth, dry skin, tachycardia, visual disturbances and difficulty in micturition).
It occurs when central cholinergic sites are occupied by specific drugs and also as a result of an insufficient release of acetylcholine.
The CAS can be caused by atropine sulphate, hyoscine (scopolamine), promethazine, benzodiazepines, opioids, halothane, influrane, ketamine.
The incidence of CAS during the postoperative period depends on choice and dose of anaesthetic agents, type of surgery, patient's condition and diagnostic criteria. It is close to 10% following general anaesthesia and 4% following regional anaesthesia with sedation. The differential diagnosis of CAS includes an overdose of anaesthetic drugs or an alteration in pharmacokinetics, altered hydratation, electrolyte or acid-base state, hypoglycaemia, hypoxia, hypercapnia, hypocapnia, hyperthermia, hypothermia, hormonal disorders, neurological damage resulting from surgery, embolism, haemorrhage or trauma. The diagnosis of CAS is often determined by a process of exclusion and not actually made until a positive therapeutic response to physostigmine, a centrally active anticholinesterase agent has taken place.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsAnalgesics - opioids [pharmaceuticals]
Inhaling volatiles and gases
SuppressionsAcetylcholine and its ligands